Colorado, 2004

Hail in Colorado, June 17, 2004

June 17, 2004 · NWS GLD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 1:42 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 17, 1:42 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
242 PM MDT THU JUN 17 2004

.DISCUSSION...PERSISTENT WEATHER PATTERN WILL BRING CHANCES OF RAIN
THROUGH THE NEXT FIVE TO SIX DAYS...MAINLY IN THE EVENINGS AND
OVERNIGHTS. SHORT TERM CONCERN IS SEVERE WEATHER. INSTABILITY
HAS BEEN SLOW TO RECOVER TODAY BECAUSE OF DEEP EASTERLY UPSLOPE
FLOW...LOW CLOUDS...AND DRIZZLE. CLOUDS ARE LIFTING AND THINNING
OUT...ESPECIALLY SOUTH OF INTERSTATE 70...AND THIS WILL BE THE MOST
LIKELY AREA FOR SEVERE WEATHER. SHEAR AND LOW CLOUD BASES WILL ONCE
AGAIN BE FAVORABLE FOR ISOLATED TORNADOES WHILE SUPERCELL
THUNDERSTORMS CAN PERSIST. THE EVENT WILL THEN TRANSITION TO A
LARGER COMPLEX OF THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG
STRAIGHTLINE WINDS EXPECTED TO REMAIN ALONG OR JUST SOUTH OF THE
INTERSTATE. ONCE AGAIN CONSIDERED A FLASH FLOOD WATCH FOR THE FAR
SOUTHERN COUNTIES...WHERE 12Z MESOETA WAS PRODUCING A BULLSEYE OF
GREATER THAN 2 INCH RAINFALL. THE 18Z RUN CAME IN WITH THE BULLSEYE
FATHER SOUTH AND LESS BROAD. WITH LITTLE HAVING CHANGED FROM
YESTERDAY AND CONDITIONS NOT PRIMED FOR TRAINING ECHOES...CHOSE TO
HANDLE THE SITUATION BY MENTIONING HEAVY RAIN IN THE ZONES...BUT NO
FLOOD WATCH. THANKS TO DDC AND GID FOR COORDINATION.

SIMILAR TO LAST NIGHT...MESOSCALE MODELS INDICATE AN AREA OF
SUBSIDENCE FROM GOODLAND TO MCCOOK WHERE RAINFALL TOTALS MAY BE
QUITE LIMITED OUTSIDE OF ANY ISOLATED THUNDERSTORMS. ON THE OTHER
SIDE OF THIS RELATIVELY DRY AREA...ANOTHER BAND OF THUNDERSTORMS
COMING OFF THE FRONT RANGE OF THE ROCKIES MAY AFFECT YUMA COUNTY AND
ADJACENT PARTS OF KS AND NE. IN ADDITION...LIFT FROM THE RIGHT REAR
QUADRANT OF A DEVELOPING JET STREAK MAY PROMOTE SCATTERED SHOWERS
AND A FEW THUNDERSTORMS ALONG THE KS AND NE BORDER.

ANOTHER ROUND OF THUNDERSTORMS AND ISOLATED SEVERE WEATHER APPEAR
LIKELY FOR FRIDAY NIGHT...WITH THE GREATEST CHANCE OF RAIN SOUTH OF
THE INTERSTATE. THE QUESTION MARK FOR SEVERE WEATHER WILL AGAIN BE
THE AMOUNT OF HEATING RECEIVED...AS FOG AND DRIZZLE SHOULD PERSIST
THROUGH LATE MORNING. BROAD HIGH PRESSURE MOVING SOUTHWARD FROM
CANADA WILL ALSO USHER IN UNSEASONABLY COOL AIR FOR FRIDAY AND
SATURDAY WITH HIGH TEMPERATURES FROM 65 TO 70. A SLOW WARM UP WILL
BEGIN BY SATURDAY. THEN ANOTHER SURGE OF COOL AIR IS CURRENTLY
EXPECTED AROUND TUESDAY. WHEN THAT SURGE LIFTS NORTHEAST AWAY FROM
THE AREA...MUCH WARMER READINGS SHOULD COME IN FROM THE SOUTHWEST BY
NEXT THURSDAY. UNTIL THIS HAPPENS...THE REGION WILL CONTINUE TO SEE
A COOL AND MOIST FORECAST WITH SCATTERED TO WIDESPREAD THUNDERSTORMS
MOVING IN FROM COLORADO AND WYOMING EACH EVENING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Jun 17, 9:45 AM MST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU JUN 17 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1045 AM MDT (1145 AM CDT) THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD LOW CLOUD COVER IS EXPECTED TO BREAK UP...AND ALLOW SOME
HEATING TO OCCUR. THE AMOUNT OF HEATING RECEIVED WILL AFFECT THE
AMOUNT OF SEVERE WEATHER THAT WILL OCCUR. THE MORE HEATING THAT
TAKES PLACE...THE MORE SEVERE WEATHER THAT WILL OCCUR. SCATTERED
THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER EASTERN COLORADO
AFTER 2 PM MDT...AND MOVE EAST INTO NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THIS EVENING. SOME OF THE STORMS MAY BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN. THE BEST CHANCE FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTH OF INTERSTATE 70 WHERE
AN ISOLATED TORNADO WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE MIDDLE OF NEXT
WEEK WITH THE GREATEST CHANCES DURING THE LATE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING ALONG
AND SOUTH OF INTERSTATE 70.

MCGUIRE/BULLER

In the hours before

Special weather statement, Jun 17, 1:03 PM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
203 PM MDT THU JUN 17 2004

COZ091-092-180200-
CHEYENNE CO-KIT CARSON-
203 PM MDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING
COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED
TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS
OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY.

KSZ027>029-041-042-180200-
GOVE-GREELEY-LOGAN-WALLACE-WICHITA-
203 PM MDT (303 PM CDT) THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN
THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES
IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...
TAKE ACTION IMMEDIATELY.

BULLER
Special weather statement, Jun 17, 1:25 PM MST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUN 17 2004

KSZ027>029-041-042-180200-
GOVE-GREELEY-LOGAN-WALLACE-WICHITA-
225 PM MDT (325 PM CDT) THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF NORTHWEST KANSAS UNTIL 8 PM MDT (9 PM CDT). THE FOLLOWING
COUNTIES IN THE WATCH ARE WALLACE...LOGAN...GOVE...GREELEY...AND
WICHITA. A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ISOLATED
TORNADOES...HAIL TO 2.5 INCHES IN DIAMETER...AND WIND GUSTS TO 80 MPH
WILL BE POSSIBLE WITH THESE THUNDERSTORMS. IF SEVERE WEATHER IS
OBSERVED OR A WARNING ISSUED...TAKE ACTION IMMEDIATELY.

COZ091-092-180200-
CHEYENNE CO-KIT CARSON-
225 PM MDT THU JUN 17 2004

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR A PORTION
OF EAST CENTRAL COLORADO UNTIL 8 PM MDT. THE FOLLOWING COUNTIES IN
THE WATCH ARE KIT CARSON AND CHEYENNE. A TORNADO WATCH MEANS
CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN
AND CLOSE TO THE WATCH AREA. ISOLATED TORNADOES...HAIL TO 2.5 INCHES
IN DIAMETER...AND WIND GUSTS TO 80 MPH WILL BE POSSIBLE WITH THESE
THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING ISSUED...
TAKE ACTION IMMEDIATELY.

BULLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cheyenne

When
June 17, 5:22 PM MST
Where
Cheyenne County, Aroya
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.850, -103.133

Broke windshield.

Hail, Cheyenne

When
June 17, 5:45 PM MST
Where
Cheyenne County, 6 mi N of Wild Horse
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
38.900, -103.000

Hail, Cheyenne

When
June 17, 6:30 PM MST
Where
Cheyenne County, 14 mi NW of Kit Carson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.917, -102.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404752, 5404753, 5404754.